What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 5:56 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, May 8, 5:56 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
656 AM CDT Mon May 8 2023
.UPDATE...
Issued at 656 AM CDT Mon May 8 2023
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM CDT Mon May 8 2023
The main concern in the near term is the potential for showers and
thunderstorms through tonight, including the risk for strong to
severe thunderstorms capable of producing damaging winds, large
hail, and a few tornadoes, mainly this afternoon and evening.
Two to three rounds of showers and thunderstorms are expected
through tonight as the region remains in an active zonal flow
pattern amidst moisture rich air and several perturbations
rippling through the flow pattern. An area of showers and isolated
thunderstorms was ongoing early this morning across portions of
southern Illinois, southwest Indiana, and northwest Kentucky. This
activity was mainly elevated and occurring in the wake of a
passing outflow boundary. Another larger complex of thunderstorms
moving across Missouri and into western Illinois is forecast to
reach northwestern portions of the forecast area around daybreak.
While the overall line should weaken, locally strong/severe storms
cannot be ruled out. The main concerns would be marginally severe
wind and hail.
How widespread the morning convective activity is and how long it
persists may determine the potential severity and extent of new
thunderstorm development expected later this afternoon and into
this evening. Current thinking is that the morning activity should
move through and diminish quickly enough to allow for adequate
heating and recovery by mid to late afternoon. Forecast models
suggest the potential for destabilization of moderate to extreme
levels by mid to late afternoon. Coupled with deep-layer shear
forecast in excess of 40 knots and good directional shear turning
with height, the prospect for supercell development is becoming
more of a concern. It is entirely possible that the activity
begins as discrete supercells and then grows upscale into a large
bowing convective complex by early evening. Initial cells will be
capable of producing very large hail, damaging winds, and a few
tornadoes, while the larger complex would carry more of a damaging
wind threat. Confidence in this scenario is average at best with
several complicating factors in play, so this is certainly a day
to keep in touch with the latest forecast updates and discussions.
All of the shower and thunderstorm activity is forecast to be
south of the forecast area, including the Missouri-Arkansas and
Kentucky-Tennessee state lines, by daybreak Tuesday, if not by
midnight tonight. Thereafter, dry and less humid conditions are
forecast both Tuesday and Wednesday as surface high pressure takes
control in the wake of the frontal passage. There is a very small
chance that a few showers may begin to impact western portions of
southeast Missouri late Wednesday or Wednesday night, but mainly
dry conditions are expected.
Highs in the 80s today are forecast to drop back to around 80 both
Tuesday and Wednesday. Lows are generally forecast in the upper
50s to lower 60s through the period.
.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CDT Mon May 8 2023
The mid week reprieve in expansive pops will be concluding as we
begin the long term portion of the forecast on Thursday. As both the
surface and mid level ridges shift to the east, this allows a bubble
of warm/moist air to return on wrap around southerlies, and overall
columnar subsidence to begin yielding. As this metamorphosis
unfolds, a more summer-like, daytime amplification of pops will be
seen each afternoon, with the prototypical inhale-exhale to a lull
in pops overnight, following the instability maximum/minimum cycle
from daytime heating. Cluster analysis follows suite, showing 2 of 4
clusters going wet on Day 4, increasing to 3 of 4 or better for the
ensuing days 5-6, as ESAT shows PW's increasing into the mid 1 inch
range during that time frame.
There is a good signal that a late weekend cold front's passage is
poised to bring drier air/lower humidity to the FA to begin the new
week. The NBM still paints a small pop on day 7, but relative to
preceding days, it's a marked drop. We suspect its smoothed/blended
members may go dry as the forecast nears in time.
Extended range temps will continue with their above normal
temperature bias, running, on average, 5-10F above seasonal climo.
Daily highs will range from the upper 70s to mid 80s, with daily
lows ranging from the upper 50s to mid 60s.
&&
.AVIATION...
Issued at 656 AM CDT Mon May 8 2023
At least a couple rounds of showers and thunderstorms will impact
the forecast terminals today. The first round will move through
this morning with a couple hours of heavy rainfall and lightning.
The second more substantial round is forecast to develop by mid to
late afternoon and progress southeastward through the evening
hours. This round will have the potential for producing large
hail, damaging winds, and a few tornadoes. A mix of VFR and MVFR
conditions will prevail this morning, trending towards mainly VFR
this afternoon. Reductions to MVFR/IFR are likely in the heaviest
thunderstorm activity. Southwest winds around 10 knots today will
shift to the west and northwest with the passage of a cold front
tonight. Winds will be gusty and erratic in the vicinity of
thunderstorms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, May 8, 3:50 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
450 AM CDT Mon May 8 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
450 AM CDT Mon May 8 2023 /550 AM EDT Mon May 8 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are forecast today into this
evening. The main concern with the morning thunderstorm activity
is lightning and locally heavy rain, but marginally severe wind
and hail may accompany a few of the storms as well.
New thunderstorm development by mid to late afternoon will be
capable of producing damaging winds, large hail, and a few
tornadoes. The activity will progress southward through the
evening, and should be largely south of the Missouri-Arkansas and
Kentucky-Tennessee state lines by around midnight. Thunderstorms
will also produce lightning and torrential rain, which may result
in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily thunderstorms are forecast Thursday through the weekend, with
best chances each afternoon and evening, during the peak heating
hours. Locally heavy rain and lightning will be the primary storm
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today, particularly from mid
to late afternoon and lasting into the evening.
RJP
In the hours before
Special weather statement, May 8, 7:50 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 AM CDT Mon May 8 2023
ILZ086-087-090-091-KYZ014-081430-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Union KY-
850 AM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of Hardin, northern
Pope, southern Saline, Gallatin and southwestern Union Counties
through 930 AM CDT...
At 849 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrisburg to 8 miles south of Carrier
Mills. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Eldorado around 855 AM CDT.
Equality around 905 AM CDT.
Other locations in the path of these storms include Ridgway,
Shawneetown and Rosiclare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3750 8808 3746 8821 3745 8828 3743 8833
3740 8837 3742 8840 3742 8843 3752 8871
3755 8871 3781 8861 3781 8808 3780 8806
3781 8803
TIME...MOT...LOC 1349Z 281DEG 34KT 3776 8851 3757 8867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPSpecial weather statement, May 8, 7:55 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
855 AM CDT Mon May 8 2023
ILZ089-090-094-KYZ007-081445-
Massac IL-Pope IL-Johnson IL-Livingston KY-
855 AM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of northeastern Massac,
central Pope, southeastern Johnson and northwestern Livingston
Counties through 945 AM CDT...
At 855 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Golconda to Dixon Springs
to New Columbia. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Golconda around 910 AM CDT.
Other locations in the path of these storms include Joy.
This includes Interstate 24 in Illinois between Mile Markers 21 and
30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3740 8837 3730 8838 3712 8844 3732 8888
3742 8876 3752 8871
TIME...MOT...LOC 1355Z 279DEG 35KT 3750 8864 3741 8867 3733 8879
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPLocal storm report, May 8, 8:09 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HAIL CARRIER MILLS 37.69N 88.63W
05/08/2023 M0.88 INCH SALINE IL LAW ENFORCEMENT
&&
DWSSpecial weather statement, May 8, 8:22 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
922 AM CDT Mon May 8 2023
KYZ002-005>009-011-012-081515-
Marshall KY-Calloway KY-McCracken KY-Graves KY-Hickman KY-Lyon KY-
Livingston KY-Trigg KY-
922 AM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern
Calloway, southeastern Livingston, Marshall, east central Hickman,
northwestern Trigg, southeastern McCracken, northern Graves and
southern Lyon Counties through 1015 AM CDT...
At 922 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Reidland, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benton around 935 AM CDT.
Other locations in the path of this storm include Birmingham Ferry
Recreation Area, Hillman Ferry Campground, Demumbers Bay Campground,
Woodlands Nature Station, Cravens Bay Campground and Energy Lake
Campground.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 18 and 27, and
between Mile Markers 47 and 51.
Interstate 69 in Kentucky between Mile Markers 17 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3667 8888 3698 8864 3704 8795 3674 8795
TIME...MOT...LOC 1422Z 264DEG 39KT 3687 8856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, May 8, 8:28 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
928 AM CDT Mon May 8 2023
ILZ087-091-KYZ010-013>016-018>021-081515-
Gallatin IL-Hardin IL-Muhlenberg KY-Henderson KY-Crittenden KY-
Webster KY-Union KY-Caldwell KY-McLean KY-Hopkins KY-Daviess KY-
928 AM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northeastern Hardin,
southeastern Gallatin, southwestern Daviess, southeastern Henderson,
northwestern Muhlenberg, Crittenden, north central Caldwell, western
McLean, central Hopkins, Union and Webster Counties through 1015 AM
CDT...
At 927 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clay around 945 AM CDT.
Other locations in the path of this storm include Dixon, Robards,
Sebree and Beech Grove.
This includes Interstate 69 in Kentucky between Mile Markers 114 and
141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 8731 3733 8829 3772 8820 3770 8728
TIME...MOT...LOC 1427Z 271DEG 45KT 3757 8810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, May 8, 8:57 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
957 AM CDT Mon May 8 2023
INZ087-088-081515-
Warrick IN-Spencer IN-
957 AM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northeastern Warrick
and northeastern Spencer Counties through 1015 AM CDT...
At 956 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dale, or 14 miles northeast of Boonville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dale around 1000 AM CDT.
Santa Claus around 1005 AM CDT.
This includes Interstate 64 in Indiana between Mile Markers 49 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 8679 3800 8677 3801 8680 3799 8684
3806 8715 3823 8712 3823 8708 3820 8707
3820 8679 3814 8680 3812 8679 3812 8681
3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 1456Z 278DEG 35KT 3814 8705
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DW